Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I be a part of a study?
Dec 11, 2006

Hi all:

First of all Id like to thank you for all useful information I found on your site.

Im a 41 y.o. Brazilian guy from Rio de Janeiro and know Im HIV poz for the last couple of years.

Up to last September my CD4 count was in the 300/400 range and I had no symptoms of any kind. So all I was doing was following it up closely (Ive got a great contact at Fundaço Osvaldo Cruz (FIOCRUZ), a research institution well-known in Brazil and all over the world).

And so my CD4 numbers started to drop. 280 in October and 178 November. Its time for meds.

My doubt is very simple. I have been offered to participate in a study at FIOCRUZ which is sponsored by the US National Institute of Health. It is basically a study to compare how different classes of drugs reduce viral load of people in different parts of the planet.

There are three arms: 1) AZT/3TC + EFV; 2) FTC + ATV + ddl-EC; 3) FTC/TDF + EFV. If I chose to participate, I will be assigned to one of those regimens (randomly).

As many HIV poz guys, I am afraid that one of the combinations above might be more likely to cause lipoatrophy. I also dont want to skip any steps, since I never took any medication (if my virus dont show any sign of resistance I pretty much have all the options).

This is will be an open study so my doctor and me will be know which drugs Ill be taking. So I was also wondering if the rate of fat loss (in case it happens) is gradual enough to give me time to switch to another combo (I will have that option according to the contract) and undo the damage.

The good thing about the study is that I know that the medical professionals at FIOCRUZ are great and I wont be submitted to any crazy test (its a phase IV study). Plus, participating on the study I will have an extra support to maintain adherence to my regimen and will have an even closer monitoring.

I know it sounds like a win/win situation but it is a important step and I just wanted to hear different opinions.

Thanks in advance and congratulations on this great website!

Abraços, Roberto

Response from Dr. Wohl

Dear Roberto,

My response will be biased as I work in a research center where such trials are designed and conducted.

I agree this can be a win-win situation. Drug and tests are provided at no cost, you get the support of the research staff, the drugs are all US FDA approved and two of the three study arms use combinations that are very common and popular. Plus, you get to contribute to effrots to improve the well being of others with HIV.

The downside is you do not have as much choice as you would off a study. The treatments are not tailored to you, they are assigned at random.

As you say, you could change therapies or quit the study at any time. So, your lack of freedom may not be that bad, provided you can get medications that are affordable elsewhere (in Brazil this is less of a problem than most other places).

As far as lipoatrophy, all the data suggest that Tenofovir+ FTC + EFV does not cause this problem. The data are a bit mixed regarding AZT + 3TC + EFV and fat wasting. A large study by the US government supported ACTG found no effect of this combination on fat loss over 144 weeks. A study by Gilead Sciences (makers of tenofovir) found a decline in limb fat with AZT + 3TC +EFV in one study. There are very few data regarding fat and ddI + FTC + ATV.

The good news is that most people not on d4T (Zerit) will not get lipoatrophy. Further, you can try to keep track of any fat changes and if you are not on Tenofovir + FTC + EFV, you can switch to it if you start to notice concerning changes.

DW



Previous
trizivir from the beginning
Next
HIV meds and costochondritis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement